Internal Bleeding Following Myocardial Infarction Linked to Cancer

Patients who experience bleeding following the first six months of discharge after suffering a myocardial infarction (heart attack) incur a higher risk of a subsequent cancer diagnosis. These findings were presented this week at the ESC Congress 2019 in conjunction with the World Congress of Cardiology.

After being discharged for an acute coronary syndrome (heart attack or unstable angina), cardiac patients are typically treated with dual antiplatelet therapy for approximately one year. Although this treatment impedes the formation of blood clots, it also augments the risk of bleeding episodes. The findings of previous research suggest that post-discharge bleeding may have negative consequences.

To conduct this study, researchers retrospectively reviewed the hospital records of 3,644 acute coronary syndrome patients who were discharged with dual antiplatelet therapy from Alvaro Cunqueiro Hospital in Spain. They performed follow-ups for a median duration of 56.2 months for bleeding events and cancer. The primary endpoint in this study was the association between bleeding and the absolute risk of a new cancer diagnosis.

Bleeding Patients Should ‘Seek Medical Advice’

According to the results of the study, bleeding occurred in 1,215 patients (33%) during the follow-up period and 227 patients (6%) were newly diagnosed with cancer. Subsequent to adjustment for factors known to influence bleeding or cancer, post-discharge bleeding was associated with a threefold higher risk of new cancer diagnosis. The median time from bleeding to cancer was 4.6 months. The link with cancer increased as the severity of bleeding worsened.

“Our results suggest that patients should seek medical advice if they experience bleeding after discharge for a heart attack,” said study author Isabel Munoz Pousa of Alvaro Cunqueiro Hospital, Pontevedra, Spain in a press release about the study. “Particularly if the bleeding is of gastrointestinal, pulmonary or genitourinary origin, without any obvious reason, and occurs in the first six months. If the cause is cancer, early detection can improve prognosis.”

Ms. Munoz Pousa stated that: “Most of the bleeding episodes in the study were mild. The bleeding events more strongly related with a new cancer diagnosis were severe hemorrhages of unknown cause requiring surgery – for example digestive bleeding needing endoscopic treatment. We found a higher incidence of cancer in the first six months after discharge regardless of whether patients were taking dual antiplatelet therapy or not.”

“A possible explanation is that there is a pre-existing subclinical lesion in an organ that is triggered to become cancer by antiplatelet drugs or a stressful situation such as heart attack,” she added. “This hypothesis needs to be tested and patients should ensure they take antiplatelets as prescribed to avoid having another heart attack.”